Illinois, 2016Damaging Winds in Illinois, July 6, 2016
July 6, 2016 · NWS ILX · 10 events in 5 counties and zones
A large cluster of nocturnal thunderstorms developed over eastern Nebraska into Iowa during the night of July 5th, then tracked southeastward into west-central Illinois during the pre-dawn hours of July 6th. The storms were in a weakening state at the time, so only isolated wind damage was reported in Knox County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $233,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of nocturnal thunderstorms developed over eastern Nebraska into Iowa during the night of July 5th, then tracked southeastward into west-central Illinois during the pre-dawn hours of July 6th. The storms were in a weakening state at the time, so only isolated wind damage was reported in Knox County. As they moved further southeast, the storms re-intensified by mid morning, resulting in scattered wind damage along and east of the I-57 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 2:35 AM CST, 45 minutes earlier.
Area forecast discussion, Jul 6, 2:35 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
335 AM CDT WED JUL 6 2016
.SHORT TERM...(Today)
ISSUED AT 335 AM CDT Wed Jul 6 2016
SPC issued a severe thunderstorm watch for our northern 18 counties
generally north of I-72 through 14Z/9 am this morning. Large MCS
with southern edge of a line of strong to potentially severe
thunderstorms was along I-80 and tracking southeast at 25-30 mph and
just north of Stark county. Also have small cluster of
thunderstormsover Edgar and southern Vermilion counties. Concensus
is for MCS to continue southeast track across central IL into mid
morning while gradually weakening during mid/late morning as low
level jet support it weakens. In addition to strong winds, heavy
rains and frequent lightning will occur with these storms. Have
increase pops this morning over central IL due to approaching MCS.
SPC day 1 outlook as slight risk across CWA today and tonight.
Expect atmosphere to destabilize again later this afternoon as more
scattered thunderstorms develop and have slight risk of severe
storms then as well. Temps rise into upper 80s to near 90F and
dewpoints in the 70s. This gives afternoon heat indices peaking in
mid to upper 90s.
&&
.LONG TERM...(Tonight through Tuesday)
ISSUED AT 335 AM CDT Wed Jul 6 2016
Another MCS expected to develop tonight near central IL with another
round of thunderstorms and slight risk of severe storms along with
heavy rains and frequent lightning. Muggy lows overnight of 70-75F.
Another hot and humid day on Thu with highs 88 to 93F and dewpoints
in the 70s giving afternoon heat indices of 99-105F. Will be close
to heat advisory criteria Thu afternoon over sw CWA. Chances of
showers and thunderstorms continues Thu with increased chances Thu
night especially north of I-70 as yet another MCS to impact the area
and this appears to have slight risk of severe storms as well. A
vigorous short wave trof tracks into the upper MS river valley Thu
night and this drives a cold front southeast over central IL on
Friday with best chances of convection focused over southeast half
of CWA, while slight risk of severe is southeast of CWA. Another
very warm and humid day with highs in the upper 80s over central IL
and lower 90s from I-70 south. Afternoon heat indices Friday range
from lower 90s IL river valley to 99-103 from I-70 south.
00Z models continue to be quicker moving front southeast of IL
Friday night and have ended rain sooner, with just slight chance of
convection southeast of I-70 Friday evening. Weak high pressure
settles into the area on Saturday and this to bring dry conditions
over CWA most of the weekend along with a bit cooler and less humid
conditions. Highs Sat 80-85F and in low to mid 80s on Sunday.
Dewpoints mainly in the 60s this weekend, a break from the tropical
dewpoints in the 70s this work week.
Upper level ridging building back into the MS river valley early
next week to return heat and humidity by next Mon/Tue along with
some chances of showers and thunderstorms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 5 2016
The latest HRRR runs have slowed the arrival of the storms by a
couple hours, to after 10z/5am, while radar is tracking more in
line with the older HRRR runs from earlier this evening. Have
slowed the tempo groups for potential stronger storms by an hour
or two. SPC diminished the Slight Risk area to be NW of Peoria, so
no terminal sites are in the Slight risk any longer, with Marginal
Risk including the PIA and BMI TAF areas. After the initial wave
departs into Indiana Wed morning, there are conflicting solutions
as to how much convection will linger during the morning. Have
help on to storm chances through mid-morning, then indicated a
redevelopment of storms later Wed afternoon as the next shortwave
arrives in the 500 mb flow. Additional strong to severe storms
will be possible during that time frame. Have still only included
VCTS for late in the TAF period.
Winds will shift from S to SW by mid-day Wed, then increase speeds
into the 10-16kt. A few gusts could develop to around 20kt early
in the afternoon.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...07
LONG TERM...07
AVIATION...Shimon
Hazardous weather outlook, Jul 5, 2:07 PM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT TUE JUL 5 2016
ILZ027>031-036>038-040>042-047-048-061100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-
SCHUYLER-STARK-TAZEWELL-WOODFORD-
307 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATER TONIGHT INTO EARLY
WEDNESDAY MORNING. THERE IS A SLIGHT RISK THAT SOME OF THESE LATE
NIGHT THUNDERSTORMS MAY PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH
FRIDAY. AT THIS TIME IT APPEARS THE BETTER THREAT FOR ORGANIZED
SEVERE WEATHER WILL BE LATE THURSDAY INTO EARLY FRIDAY AS A COLD
FRONT APPROACHES THE AREA.
HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED EACH
AFTERNOON STARTING ON WEDNESDAY AND CONTINUING THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION POSSIBLE AFTER MIDNIGHT.
ILZ043>046-049>056-061-062-066-061100-
CHAMPAIGN-CHRISTIAN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EFFINGHAM-
MACON-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
307 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATER TONIGHT INTO EARLY
WEDNESDAY MORNING. A FEW OF THE STORMS MAY PRODUCE STRONG WIND
GUSTS ALONG WITH BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH
FRIDAY. AT THIS TIME IT APPEARS THE BETTER THREAT FOR ORGANIZED
SEVERE WEATHER WILL BE LATE THURSDAY INTO EARLY FRIDAY AS A COLD
FRONT APPROACHES THE AREA.
HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED EACH
AFTERNOON STARTING ON WEDNESDAY AND CONTINUING THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ057-063-067-068-071>073-061100-
CLARK-CLAY-CRAWFORD-EDGAR-JASPER-LAWRENCE-RICHLAND-
307 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATER TONIGHT INTO EARLY
WEDNESDAY MORNING. A FEW OF THE STORMS MAY PRODUCE STRONG WIND
GUSTS ALONG WITH BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH
FRIDAY. AT THIS TIME IT APPEARS THE BETTER THREAT FOR ORGANIZED
SEVERE WEATHER WILL BE LATE THURSDAY INTO EARLY FRIDAY AS A COLD
FRONT APPROACHES THE AREA.
HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED EACH
AFTERNOON STARTING ON WEDNESDAY AND CONTINUING THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
In the hours before
Special weather statement, Jul 6, 1:34 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
234 AM CDT WED JUL 6 2016
ILZ046-057-060815-
EDGAR-VERMILION-
234 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND
NORTHWESTERN EDGAR COUNTIES UNTIL 315 AM CDT...
AT 233 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALLERTON...OR 20 MILES NORTHWEST OF PARIS...MOVING NORTHEAST AT
20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...GEORGETOWN...WESTVILLE...TILTON...CATLIN...OAKWOOD...
RIDGE FARM...FAIRMOUNT...SIDELL...FITHIAN...BELGIUM...HUME...
MUNCIE...BISMARCK...INDIANOLA...JAMAICA...METCALF...PALERMO...
VERMILION COUNTY AIRPORT AND KICKAPOO STATE PARK.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 199 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3975 8791 4021 8794 4027 8753 3990 8753
TIME...MOT...LOC 0733Z 226DEG 18KT 3987 8789
SMITH
Special weather statement, Jul 6, 1:59 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
259 AM CDT WED JUL 6 2016
ILZ027>031-060900-
STARK-PEORIA-MARSHALL-KNOX-WOODFORD-
259 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODFORD...NORTHERN
PEORIA...KNOX...STARK AND MARSHALL COUNTIES UNTIL 400 AM CDT...
AT 258 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SHERIDAN TO WYANET TO TAYLOR RIDGE.
MOVEMENT WAS SOUTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PEORIA...GALESBURG...LACON...CHILLICOTHE...ABINGDON...KNOXVILLE...
HENRY...MINONK...PRINCEVILLE...ROME...WYOMING...TOLUCA...DUNLAP...
TOULON...WASHBURN...WENONA...OSCEOLA...BRIMFIELD...
WATAGA AND BRADFORD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 39 BETWEEN MILE MARKERS 25 AND 40.
INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4115 8964 4115 8933 4112 8933 4110 8935
4110 8905 4093 8905 4093 8893 4088 8893
4083 8949 4081 9044 4115 9044 4115 8987
4123 8986 4124 8964
TIME...MOT...LOC 0758Z 341DEG 26KT 4155 8867 4134 8960 4139 9063
SMITHThunderstorm Wind, Knox
- When
- July 6, 3:20 AM CST to 3:25 AM CST
- Where
- Knox County, 1.04 mi E of Altona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 41.120, -90.150
A power pole was blown down about 1 mile east of Altona.
Thunderstorm Wind, Coles
- When
- July 6, 6:12 AM CST to 6:17 AM CST
- Where
- Coles County, (Mto)mattoon/Chrlstn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.480, -88.280
Power lines were blown down near the Coles County Airport.
Thunderstorm Wind, Coles
- When
- July 6, 6:17 AM CST to 6:22 AM CST
- Where
- Coles County, 1.07 mi E of Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.480, -88.160
Several trees were blown down.
Thunderstorm Wind, Cumberland
- When
- July 6, 6:24 AM CST to 6:29 AM CST
- Where
- Cumberland County, Neoga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.320, -88.450
Power lines were blown down in Neoga.
Thunderstorm Wind, Crawford
- When
- July 6, 7:19 AM CST to 7:24 AM CST
- Where
- Crawford County, 2 mi W of Oblong
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -87.957
Several trees and power lines were blown down west of Oblong.
Thunderstorm Wind, Crawford
- When
- July 6, 7:20 AM CST to 7:25 AM CST
- Where
- Crawford County, Oblong
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -87.920
Trees were blown down in Oblong.
Thunderstorm Wind, Crawford
- When
- July 6, 7:31 AM CST to 7:36 AM CST
- Where
- Crawford County, 6 mi S of Robinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 38.913, -87.730
Several trees and power lines were blown down.
Thunderstorm Wind, Crawford
- When
- July 6, 7:31 AM CST to 7:36 AM CST
- Where
- Crawford County, 1 mi S of Robinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 38.986, -87.730
Several trees were blown down just south of Robinson.
Thunderstorm Wind, Lawrence
- When
- July 6, 7:45 AM CST to 7:50 AM CST
- Where
- Lawrence County, Pinkstaff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.780, -87.670
Numerous trees were blown down in Pinkstaff.
Thunderstorm Wind, Lawrence
- When
- July 6, 7:48 AM CST to 7:53 AM CST
- Where
- Lawrence County, 1.41 mi NW of Lawrenceville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.737, -87.685
Several trees were blown down across Route 1 just north of Lawrenceville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
- Damaging Winds in Missouri, July 6, 2016$120,000 · 74 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646777, 646779, 646780, 646781, 646782, 646783, 646784, 646785, 646786, 646787.